View Mobile Site
  • Bookmark and Share

Ask Dr. Gott 12/28

Switch meds to knock off weight

Text Size: Small Large Medium
Posted: December 22, 2007 2:12 p.m.
Updated: January 12, 2008 5:00 a.m.
    DEAR DR. GOTT: I am a 42-year-old female. The only medication I take is Lexapro, which I have been on for two years. Within the last eight months, I have gained 35 pounds. Rather than taking the elevator at work, I am constantly running up and down flights of stairs. In addition to my day job, I have taken on a part-time position at night cleaning. This entails mopping floors, and reaching high and low to clean. I throw a football around with my boys and do a lot of walking, yet I cannot seem to take off any of this weight.
    My doctor has done a number of blood tests, all of which came back normal. I have also developed cellulite on my legs, along with a fat patch below my knee. Is there any way to get rid of the cellulite? And why have I gained all of this weight in such a short period of time? I never had a weight problem before now. Two years ago, I weighed 135 pounds and lost 10 of them while doing a Weight Watchers diet that worked but doesn't now.
    DEAR READER: You seem to have a peculiar disorder — resistant weight gain. One less-common side effect of Lexapro is weight gain. Therefore, even though you have been on the medication for two years, your body may be reacting adversely. Speak with your doctor regarding the possibility of a trial period of a different medication in the same drug category without the side effect of weight gain. If you change medications and lose the weight, you will have your answer. It is extremely important you tell your doctor of any other symptoms you have that may appear unrelated. By connecting the dots, he or she will be able to pinpoint the cause.
     Without knowing more about you, I hesitate giving you dietary advice. However, if you are still unsuccessful, the next logical consideration is your diet. For example, if you routinely consume foods that contain flour and sugar, you should eliminate those two items from your meals. Once your weight is reduced, you can expect the cellulite to disappear as you continue your active lifestyle.

    DEAR DR. GOTT: I have used Lipo-Flavonoid for tinnitus, and it is wonderful. My condition was so bad at times that it woke me up at night. I'd recommend it to anyone.
    DEAR READER: Tinnitus can present as a ringing, buzzing, roaring or clicking sound in the ears that occurs for a variety of reasons.
    While I have not had cause to use Lipo-Flavonoid, numerous readers have indicated it appears to be effective in treating this annoying condition. Thank you for your feedback on this over-the-counter product.
SUBSCRIBE to the Statesboro Herald print edition or online e-Edition and get EXCLUSIVE news and information online with complete access to all complete stories on statesboroherald.com. Now you'll have Soundoff, Local Birth Announcements and columnists like Jan Moore, Larry Sheehy, Kathy Bradley, John Bressler and Holli Bragg. Also, Letters to the Editor, Local Editorials and many new exclusive items will all be there just for you! And, when you're away from home, you can read the paper page by page anywhere, anytime from your computer with your subscription.

COMMENTS

SUBMIT A COMMENT

Commenting is not available.

Hot Topics

Most Popular

Commenting not available.

Please wait ...